The use of PDE5 inhibitors increases the risk for serous retinal detachment, ischemic optic neuropathy, and retinal vascular occlusion in older men.


Phosphodiesterase type 5 (PDE5) inhibitors are among the most prescribed classes of medications in the United States, with approximately 20 million monthly prescriptions written in 2020. Although rare, recent studies have reported on several ocular adverse events with PDE5 inhibitor use, including serous retinal detachment (SRD), retinal vascular occlusion (RVO), and ischemic optic neuropathy (ION).

“It’s important to understand the associations of ocular adverse events with PDE5 inhibitors,” explains Mahyar Etminan, PharmD, MSc. “There is little emphasis on eye health in older men and how some ocular medications can impact other aspects of health. PDE5 inhibitors like sildenafil are used by millions of men in the US each month. In general, the ocular side effects associated with these drugs is not well known by internists or general practitioners.”

Shedding Light on Ocular Adverse Events With PDE5 Inhibitors

Dr. Etminan and colleagues published  a study in JAMA Ophthalmology that sought to quantify risks for SRD, RVO, and ION associated with the use of PDE5 inhibitors. “We anticipate that our study will shed light into these associations and help clinicians better recognize these serious events when they’re managing patients who use PDE5 inhibitors and subsequently complain about vision changes,” says Dr. Etminan.

Investigators performed a nested case-control analysis using data from 2006 to 2020 in which cohort participants were followed up until the first diagnosis of SRD, RVO, or ION or if the participant’s insurance coverage was terminated. Risks for regular PDE5 inhibitors users was compared with that of nonusers and was adjusted for potential confounding variables. The full cohort consisted of 213,033 men who received PDE5 inhibitors, including sildenafil, tadalafil, vardenafil, or avanafil.

PDE5 Inhibitors Linked to Higher Risks for SRD, RVO, & ION

The researchers found that PDE5 inhibitor use was associated with ocular adverse events. “Our data indicate that PDE5 inhibitors increase the risk for SRD, ION, and RVO in older men,” Dr. Etminan says. For each individual outcome, PDE5 inhibitor use was independently associated with an increase in risk. The adjusted incidence rate ratio (IRR) for the composite end points of any of the three outcomes was 1.85 (95% CI, 1.41-2.42). The adjusted IRRs for SRD, ION, and RVO, as individual outcomes were 2.58 (95% CI, 1.55-4.30), 2.02 (95% CI, 1.14-3.58), and 1.44 (95% CI, 0.98-2.12), respectively (Table). The study noted that patients with SRD, RVO, and ION were more likely to have hypertension, diabetes, coronary artery disease, and sleep apnea.

In addition, the study group conducted a dose-response analysis that compared risks between patients taking five or more prescriptions with those taking fewer than five prescriptions. This analysis showed a dose-response association for the overall analysis (IRR, 2.90; 95% CI, 1.15-3.81 vs IRR, 1.74; 95% CI, 1.10-6.77). The dose-response analysis of individual outcomes for those taking more than five prescriptions compared to those taking fewer than five prescriptions were demonstrated with IRRs of 2.39 vs 3.30 for RVO, 1.90 vs 1.73 for SRD, and 1.55 vs 1.25 for ION.

Vigilance Required for Vision Change Complaints in PDE5 Inhibitor Users

Results from the study confirm findings from prior research on the risks for ION among men who use PDE5 inhibitors, but they also quantify associations of SRD and RVO with use of these drugs, which has not been previously assessed in clinical research. The findings suggest men who regularly use PDE5 inhibitors need to be cognizant of the potential ocular adverse events associated with these drugs and alert their physicians if they experience any visual deficits.

“Clinicians need to be aware of these associations,” says Dr. Etminan. “Although ocular adverse events are relatively rare, even a small increase in risk can be substantial because so many men are taking PDE5 inhibitors. If men who use PDE5 inhibitors complain about vision changes, they should be encouraged to have their eyes checked. Men with underlying eye problems who want to begin using PDE5 inhibitors should be talk to their ophthalmologist first before starting treatment with these agents. In future research, studies are needed to confirm findings from our study and to address risks for RVO, SRD, and ION that are associated with different PDE5 inhibitors.”